Discussions By Condition: Mental conditions

Gabapentin Withdrawal

Posted In: Mental conditions 1 Replies
  • Posted By: marcca87
  • October 24, 2013
  • 07:24 PM

I just wanted to discuss my experience with Gabapentin withdrawal. I was given the drug for anxiety and was told it was a very safe, non-addictive drug. At the time, I was going through some very tough life situations. I was on the drug for two and a half years, long past when I really needed it but when I would miss a dose I would start feeling a little weird and so I would just take it not thinking much about it and not feeling like dealing with any withdrawal. Being on the drug made everything very difficult because of the grogginess and my body just felt unhealthy overall, red-eyes, prickly kinda skin that I get when my body feels like theres a lot of toxins such as after a night of heavy drinking.

Anyways, I really wanted to get off of it this summer. I was on 400 mg 2x/day. I tried to drop down to 400 mg 1x/day for one day. I felt weird that night, and the next day I was literally bent in half in pain with nausea/diarhea. So my psychiatrist recommended I go back to 800, and I think I even took a little extra because I was feeling so awful. So I leveled back out to 800 a day, it took about a week to start to feel normal again. Then I spent two months dropping 100mg a week. I would feel kinda weird/nauseous for a couple days but nothing to bad with each drop.

Finally, I completely got off the drug. The withdrawals were very different completely getting off than they were with each dropping dose. They built up over 3 days and left me nauseous/diarhea, prickly skin, headaches, and the worst part was just the weird wired uncomfortable state that my brain was in. Today, is now day 12 and I feel like these are finally starting to get better. I had diarhea at work yesterday and felt awful last night. Today my stomach is uncomfortable and the symptoms seem to get worse over the day so I will see how it goes. It seems absolutely ridiculous and is demoralizing having these withdrawal symptoms lasting 12 days for something that is marketed as non-addictive. I consider getting off neurontin as making everything incredibly difficult for 2-3 months of my life. I work in healthcare and have an understanding of medicine, withdrawal and I hope that nobody would assume that I am exaggerating any of my claims.

My doctor told me this morning that I may be like one in a hundred of being especially sensitive to this withdrawal. I hope he is telling the truth, because I do hold some anger for him putting me on this drug which I don't believe ever really helped my anxiety very much, I was just addicted to it and didn't want to deal with getting off it. I would really like to hear other stories or comments from other members! Thanks so much.

Reply Flag this Discussion

1 Replies:

  • I think he is telling the truth. I have studied the drug and was on it myself for years. I was taking 300 mg 3x a day. It really helped me tremendously. A year in I cut down to 300mg a day, just because I didn't need it as much anymore. I felt fine. A couple weeks ago my dr said to just cut it out all together and I went from 300 mg to zero with no withdrawal issues at all. I am very sensitive to withdrawal. I feel sick within a couple hours of missing my lamictal dose. Good luck! It will pass:)
    Anonymous 0 Replies
    • January 27, 2014
    • 01:53 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.